Skip to content
My WebMD Sign In, Sign Up
Font Size
A
A
A

Tip Sheet: Ulcers and Pain Relievers

Be cautious about taking over-the-counter pain relief drugs if you have an ulcer. Some can worsen your symptoms. These tips will help.
By
WebMD Feature
Reviewed by Louise Chang, MD

If you have an ulcer, you need to be very careful with over-the-counter pain medicines. Remember: No drug is risk-free. It is very important to discuss the use of over-the-counter drugs with your doctor, especially if you have an ulcer or other medical conditions. Here are some tips from the experts for using these medicines safely.

  • Avoid Nonsteroidal Anti-Inflammatory Drugs (NSAIDs). If you have an ulcer, use of NSAIDs, such as aspirin or ibuprofen could be dangerous and potentially life-threatening. A non-NSAID pain reliever, like acetaminophen, may be a safer choice. Your doctor can recommend appropriate alternatives.
  • Take precautions. If you need to use an NSAID, always take it with milk or food to make it easier on your stomach. To prevent problems, your doctor might recommend:
    • A prescription proton pump inhibitor (like Prilosec, Prevacid, Aciphex, Protonix, and Nexium)
    • High doses of prescription H2 receptor antagonists (like Pepcid, Tagamet, Zantac, and Axid)
    • Cytotec, a drug to protect your stomach lining
  • Look for symptoms. If you have to take an NSAID, know the symptoms of trouble. If you have an increase in abdominal pain, nausea, vomiting, loss of appetite, dark stools, weight loss, or fatigue, get checked out right away.
  • Know the risk factors. A lot of the time, ulcers don't have warning signs. "For many people, internal bleeding is the first sign that they're having a problem with NSAIDs," says Byron Cryer, MD, a spokesman for the American Gastroenterological Association. You can't rely on early symptoms to tell you that something's wrong. Instead, you need to ask your doctor if you are at high risk of having problems. For instance, people who take high doses of NSAIDs or are over 65 are more likely to have problems. If you are at increased risk, take extra precautions.
  • Avoid alcohol. Most pain relievers do not mix with alcohol. If you take an NSAID, including aspirin, just one drink a week can increase your risk of gastrointestinal bleeding. People who have three or more drinks a day should not use these medicines. Combining acetaminophen and alcohol may increase the risks of liver damage.
  • Use as directed. Follow the directions for the recommended dosage. Most painkillers shouldn't be used for more than 10 days. If you're still in pain by that point, see your health care provider.
  • Read the package insert. Admit it: When you buy a bottle of over-the-counter pain reliever, you likely throw out the printed insert along with the empty box. But you really should get in the habit of reading it. Find out what side effects you should look for. Look at the list of possible drug interactions or ask your pharmacist or doctor to go over it with you.
  • Read the ingredients of all medicines. Painkillers like aspirin, acetaminophen, and ibuprofen can show up in the most unlikely places. For instance, many over-the-counter medicines for colds also contain doses of pain reliever. So make sure you know what you're getting.

    Even some antacids - such as Alka-Seltzer -- contain aspirin, which can be a special risk to people with ulcers. "It's very common to see a person with an ulcer using Alka-Seltzer," says Cryer. "They think that it's helping but actually they're just making things worse by putting aspirin on top of an ulcer."

  • Tell your doctor about all medicines, herbs, and supplements that you use. Interactions are a real danger. For instance, taking NSAIDs along with some common medicines, like some corticosteroids (Prednisone) and blood thinners (such as Coumadin) can increase the risks for people with ulcers.

    Your health care provider needs to know about all the medicines you take before you're prescribed a new medicine. Don't forget to mention over-the-counter medicines, herbal remedies, and vitamins.

    "Bring a list of all the medicines and supplements you take to your doctor," says Nieca Goldberg, MD, a spokesman for the American Heart Association. "It could actually save your life."

Today on WebMD

myth and facts about constipation
Slideshow
what is ibs
Article
 
toilet paper
Quiz
Fastfood
Article
 

top foods for probiotics
Slideshow
couple eating at cafe
Article
 
sick child
Slideshow
Woman blowing bubble gum
Slideshow
 

Woman with crohns in pain
Slideshow
Woman with stomach pain
Slideshow
 
diet for diverticulitis
Video
what causes diarrhea
Video